Minnesota, 2008

Flash Flood in Minnesota, September 2, 2008

September 2, 2008 · NWS FGF · 1 event in 1 county or zone

A slow moving surface cold front moved from eastern North Dakota into western Minnesota early on the morning of the 2nd. Once again, a very moist airmass was in place ahead of the front, with dew points in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A slow moving surface cold front moved from eastern North Dakota into western Minnesota early on the morning of the 2nd. Once again, a very moist airmass was in place ahead of the front, with dew points in the mid to upper 60s. The low level jet, moving straight north into the northern plains, focused precipitation along and behind the surface cold front. This resulted in flash flooding over portions of Richland (ND) and Wilkin (MN) counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 1, 6:02 PM CST, 6 hours 58 minutes earlier.

Area forecast discussion, Sep 1, 6:02 PM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 PM CDT MON SEP 1 2008

.DISCUSSION...
THE MAIN CHALLENGE THIS EVENING WILL BE HEAVY RAIN POTENTIAL. A
SLOW MOVING COLD FRONT WILL CONTINUE TO PUSH EAST OVERNIGHT. AHEAD
OF THE BOUNDARY...A TROPICAL AIRMASS IS IN PLACE WITH PWATS OVER 2
INCHES. THIS HAS CAUSED SOME AREAS TO RECEIVE AN INCH OR MORE IN
LESS THAN AN HOUR...SO HAVE HOISTED AN URBAN AND SMALL STREAM
FLOOD ADVISORY FOR THE VALLEY THROUGH 6Z WITH SOME TRAINING
EXPECTED. WE LET THE WIND ADVISORY EXPIRE AT 7 PM FOR THE
SOUTHEAST...WITH A FEW GUSTS OVER 30 MPH STILL POSSIBLE IN THE
WARM SECTOR. THE REST OF THE GRIDS APPEAR ON TARGET...AND WILL CHECK
THEM OVER A BIT MORE LATER.

&&

.AVIATION...
CIGS/VSBY TO LOWER INTO MVFR/IFR RANGE WITH PASSAGE OF SHARP COLD
FRONT. FRONT IS EXPECTED TO REACH VALLEY MID-LATE EVENING PUSHING
THROUGH FORECAST AREA BY 12Z. GUSTY WINDS FROM VALLEY EAST AHEAD
OF FRONT WILL DIMINISH SLOWLY AS FRONT APPROACHES.

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT MON SEP 1 2008/

SHORT TERM (TONIGHT THROUGH THURSDAY)...

MAIN FORECAST CHALLENGE INCLUDES PRECIPITATION AND ITS POTENTIAL
HAZARDS TONIGHT THROUGH TUESDAY. GFS/NAM IN GOOD AGREEMENT...SO
USED MODEL BLEND FOR THIS FORECAST.

19 UTC SURFACE ANALYSIS SHOWS STRONG SURFACE COLD FRONT FROM NEAR
PEMBINA TO JUST EAST OF DEVILS LAKE TO JUST WEST OF JAMESTOWN...
MOVING VERY SLOWLY TO THE EAST. AT THIS TIME...GRAND FORKS WAS 86
AND DEVILS LAKE AT 63. MAJORITY OF CONVECTION CONTINUES ALONG AND
BEHIND COLD FRONT...ALTHOUGH SCATTERED SHOWERS HAVE DEVELOPED IN
THE WARM SECTOR ALONG SURFACE TROUGH IN THE PAST COUPLE OF HOURS.
INTERESTINGLY...THERE HAS BEEN VERY LITTLE LIGHTNING THUS FAR.

PER SPC RUC MESO ANALYSIS...THERE IS A MODEST TO STRONG INSTABILITY
AXIS ALONG THE RED RIVER VALLEY AT 19 UTC WITH SURFACE BASED CAPE
VALUES FROM 2000 TO 2500 J/KG AND LITTLE TO NO CIN. 18 UTC SPECIAL
ABERDEEN SOUNDING SHOWED 2261 J/KG...NO CIN AND 1.76 INCHES OF
PRECIPITABLE WATER. LACK OF A STRONG LIFTING MECHANISM AHEAD OF
THE FRONT...WEAK MID-LEVEL LAPSE RATES AND ORIENTATION OF THE
FRONT WITH RESPECT TO DEEP LAYER SHEER APPEAR TO BE LIMITING
FACTORS THUS FAR AS DISCUSSED IN LATEST SPC MESOSCALE DISCUSSION.

AS COLD FRONT MOVES INTO MOST UNSTABLE AIRMASS...SEVERE POTENTIAL
MAY BE REALIZED. MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT CANNOT RULE OUT AN ISOLATED TORNADO GIVEN 0-6 KM BULK
SHEER VALUES ALONG AND BEHIND THE FRONT FROM 50-60 KTS...AND VGP
VALUES UP TO 0.3 ACROSS NORTHWEST MINNESOTA AND SOUTHEAST NORTH
DAKOTA. STILL FEEL HEAVY RAIN IS A BETTER BET WITH PRECIPITABLE
WATER VALUES NEARING TWO INCHES AND STORM MOTION PARALLEL TO THE
FRONTAL BOUNDARY. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED
GIVEN DRIER SOIL CONDITIONS...35 TO 40 MPH STORM MOTION AND ONE
HOUR FLASH FLOOD GUIDANCE VALUES GENERALLY ABOVE THREE INCHES PER
HOUR. NEVERTHELESS...WILL NEED TO MONITOR STORMS CLOSELY THIS
EVENING AND OVERNIGHT FOR SEVERE AND FLASH FLOODING POTENTIAL...
ESPECIALLY OVER URBAN AND POORLY DRAINED AREAS. MANY AREAS
EXPECTED TO RECEIVE ONE TO ONE AND ONE HALF INCHES OF RAIN.

STRONG SOUTHERLY WINDS...ESPECIALLY ACROSS PORTIONS OF WEST
CENTRAL MINNESOTA EXPECTED TO DROP OFF DRAMATICALLY AS SURFACE
TROUGH CONTINUES ITS EASTWARD MARCH. THUS...ALLOWING THE WIND
ADVISORY TO EXPIRE AT 00 UTC SEEMS PRUDENT.

BOTH GFS/NAM SHOW 500 HPA WAVE AND ASSOCIATED SURFACE TROUGH/COLD
FRONT EJECTING NORTHEASTWARD AND INTO SOUTHERN CANADA OVERNIGHT
INTO TOMORROW MORNING...RESULTING IN A GRADUAL DRYING TREND FROM
WEST TO EAST DURING THE DAY TUESDAY. FORECAST HIGH TEMPERATURES
TUESDAY EXPECTED TO BE 20 TO 30 DEGREES COOLER THAN TODAY.

WEDNESDAY WILL BE DRY AND COOL WITH THE THREAT FOR SHOWERS AND
THUNDERSTORMS RETURNING THURSDAY...MAINLY ALONG AND WEST OF THE
RED RIVER VALLEY.

LONG TERM (THURSDAY NIGHT THROUGH NEXT MONDAY)...

LONG RANGE MODELS AGREE IN BASIC MID LEVEL FEATURES HOLDING BROAD
TROUGH OVER CENTRAL US. LESS CERTAIN IS TIMING OF SHORT WAVE ENERGY
PASSING THROUGH TROUGH. FEATURES ARE WEAK AND QUICK MOVING WITH GFS
HINTING AT WAVE PASSAGE EVERY 24 HOURS OR SO. AS A RESULT WILL KEEP
LOW POPS PRETTY MUCH THROUGH LONG RANGE. OVERALL TEMPERATURES LOOK
TO RANGE BELOW AVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

DK
Hazardous weather outlook, Sep 1, 5:28 AM CST, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT MON SEP 1 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
628 AM CDT MON SEP 1 2008

...WIND ADVISORY IN EFFECT ACROSS PORTIONS OF WEST CENTRAL MINNESOTA
THIS AFTERNOON...

...SLIGHT RISK FOR SEVERE THUNDERSTORMS PRODUCING STRONG WIND GUSTS
THIS AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY ALONG AND BEHIND
THIS FEATURE. A FEW STORMS MAY PRODUCE STRONG TO SEVERE WIND GUSTS
THIS AFTERNOON AND EVENING. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE THIS AFTERNOON AND TONIGHT THAT COULD CAUSE LOCALIZED
FLOODING IN URBAN AND POORLY DRAINED AREAS.

VERY WINDY CONDITIONS...WITH SUSTAINED SPEEDS NEAR 30 MPH...WILL OCCUR
ACROSS PORTIONS OF WEST CENTRAL MINNESOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PROVIDE RAINFALL REPORTS.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wilkin

When
September 2, 1:00 AM CST to 7:00 AM CST
Where
Wilkin County, 4 mi N of Breckenridge to 4 mi S of Breckenridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.328, -96.580

Three to five inches of rain fell in 4 hours, which resulted in localized flooding of farm fields and farm access roads. Some street flooding also occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128127.